Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 70, NWS Key West, FL

June 28, 2021

NWS Key West, FL issued this special marine warning at Jun 28, 2021, 12:19 AM EDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 12:19 AM EDT (04:19 UTC)
Expired
Jun 28, 2021, 12:45 AM EDT
In force
26 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 78 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 4.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WHUS52 KKEY 280419
SMWKEY
GMZ032-035-043-044-053-054-280445-
/O.NEW.KKEY.MA.W.0070.210628T0419Z-210628T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1219 AM EDT Mon Jun 28 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Craig Key to Halfmoon
  Shoal out 20 nm...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...

* Until 1245 AM EDT.

* At 1219 AM EDT, a strong thunderstorm was located near East Turtle
  Shoal Light, moving west at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Sombrero Key Light, Bonefish Tower, Tennessee Reef Light, Toms
  Harbor, Vaca Cut Daybeacon 13, Money Key and East Turtle Shoal
  Light.

LAT...LON 2478 8072 2457 8071 2457 8129 2484 8127
TIME...MOT...LOC 0419Z 094DEG 28KT 2468 8088 

HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 27, 10:25 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 27, 10:25 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1025 PM EDT Sun Jun 27 2021

.DISCUSSION...
It has been another active afternoon and evening across the
Florida Keys and surrounding waters, especially the Florida
Straits. Scattered showers and isolated thunderstorms moved
mainly westward at 10 to 15 knots. The storm activity was more
prominent in the early afternoon and has gradually diminished as
the evening progressed. However, storms are currently increasing
over the eastern Florida Straits. The storms have remained below
warning category. Southwest Florida flared up in the afternoon
hours, sending prominent outflow boundaries on a westward track
over the offshore waters of mainland Monroe. Meanwhile, the
outflows eminating from the thunderstorms in western Cuba quickly
faltered over the Straits.

The regional infrared satellite imagery depicts an upper level
low over the western Gulf of Mexico causing a large area of
cloudiness. Also evident on satellite imagery is the drier airmass
located to the east of Florida, resulting in only intermittent,
shallow convection over the NW Bahamas. Temperatures in the island
communities are in the lower 80s and the dew points are in the
mid 70s.

The 00Z KEY sounding still showed a moist profile and little
inhibition, but there were signs of the drier airmass to our east.
A wedge of dry air was present between 460 and 660 mb, which was
completely absent in the morning sounding. The precipitable water
(PW) value has decreased to 1.87 inches, compared to over 2.10
inches this morning and last night. The current PW is just below
the 75th percentile for this time of the year. Despite that the
environmental conditions are a bit drier, the atmospheric profile
remains favorable for the formation of scattered showers and
isolated thunderstorms during the overnight hours.

Overall, the forecast is on track and no changes are neccesary.
POPs are retained at 40 percent for the overnight hours. This is
consistent with the latest MOS guidance and CAM models.
Temperatures will settle down to near 80 degrees Fahrenheit.
Moderate easterly breezes will continue to amuse the Florida Keys
and surrounding waters.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, high
pressure centered over the western North Atlantic will maintain
moderate east to southeast breezes over the next few days. Breezes
will diminish by Wednesday or Wednesday night as high pressure
sags to the south and weakens across Florida.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals overnight and into tomorrow morning. Isolated showers are
possible overnight, with shower coverage increasing tomorrow
afternoon. Surface winds will be out of the east near 10 knots.

&&

.CLIMATE...
On this day in 1961, a daily record rainfall of 3.30 inches was
recorded in Key West. Rainfall records date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  87  80  87 / 40 40 40 50
Marathon  80  88  80  88 / 40 40 40 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...SDR
Aviation/Nowcasts....Devanas
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 27, 6:01 AM EDT, 18 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
601 AM EDT Sun Jun 27 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-281015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
601 AM EDT Sun Jun 27 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered thunderstorms are expected. The primary
thunderstorm hazard will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 27, 11:58 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1158 PM EDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     8 SW KEY LARGO          25.01N 80.52W
06/27/2021  M40.00 MPH       UPPER KEYS IN MONR FL   MESONET

            AT 1140 PM EDT, A SOUTHEAST WIND GUST OF 35 KNOTS, OR 40
            MPH, WAS OBSERVED AT THE WEATHERFLOW MESONET STATION AT
            TAVERNIER SUBSTATION

1140 PM     TSTM WND GST     4 SSW KEY LARGO         25.06N 80.48W
06/27/2021  M39.00 MPH       UPPER KEYS IN MONR FL   MESONET

            AT 1140 PM EDT, A SOUTHEAST WIND GUST OF 34 KNOTS, OR 39
            MPH, WAS OBSERVED AT A TEMPEST WEATHER STATION AT JERRY
            NORTH JADE DRIVE.

1140 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
06/27/2021  M40.00 MPH       GMZ042             FL   MESONET

            AT 1140 PM EDT, AN EAST-SOUTHEAST WIND GUST OF 35 KNOTS,
            OR 40 MPH, WAS OBSERVED AT THE WEATHERFLOW MESONET
            STATION AT ALLIGATOR REEF LIGHT.

&&

WILLIAMS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:43 PM EDTSpecial Marine WarningKEY47 min
Jun 28, 12:02 PM EDTSpecial Marine WarningKEY58 min
Jun 28, 12:33 PM EDTSpecial Marine WarningKEY27 min
Jun 28, 12:54 PM EDTSpecial Marine WarningKEY20 min
Jun 28, 1:08 PM EDTSpecial Weather StatementKEY37 min
Jun 28, 1:13 PM EDTSpecial Marine WarningKEY62 min
Jun 28, 1:45 PM EDTSpecial Marine WarningKEY60 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.